Statistics from Altmetric.com
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
An elderly woman with a history of hypertension, hypothyroidism, mesenteric vein thrombosis, depression and hyperlipidaemia on statins for >9 years presented with new-onset leg weakness, falls, dark-coloured urine, transaminitis and rhabdomyolysis (creatinine phosphokinase 12 896 U/L; aldolase 45.9 (normal <7.7 U/L). Workup for autoimmune myositis was negative. The patient had clinical and laboratory improvement with discontinuation of statins with the return of clinical strength and creatinine phosphokinase back to baseline levels (51 U/L) within 2 weeks.
Statins are the mainstay of lipid-lowering therapy for primary and secondary prevention of cardiovascular and cerebrovascular events. Rhabdomyolysis is a known complication of statin therapy where muscle necrosis leads to the release of muscle contents including muscle enzymes into the intravascular compartment. Statin-related side effects typically happen early in the course of statin therapy and side effects after years of tolerating statin therapy are typically rare. Our …
Contributors US is the sole contributor.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.